Anyone ever heard of someone being addicted to benadryl? Someone I care about has been taking 50-60 benadryls a day for several months...started taking it in slightly high doses for sleep, and apparantly kept increasing it to this point. From what I've read, I'm surprised that he's even alive right now. Can you get "high" on benadryl? I can understand dependence maybe, if you get used to taking it to go to sleep. But is taking THIS much something anyone's ever heard of?
From what i've read, your central nervous system can't take much of that stuff. Your stomach can become highly upset and you can do damage............that stuff is not made to take on a regular basis............trouble......
I agree with flint wholeheartedly - please see if you can get this peron some help even if it's forced or through some kind of intervention. I don't know about the addiction side of it - you certainly build a tolerance to it. I think this definitely needs to be addressed with a doctor.
I believe that benedryl can cause some serious breathing issues if taken at too high of doses. Like you can stop breathing when you sleep. I'm not sure if I am right about that but I think I remember reading that somewhere. This person should be extremely careful. But I really don't think a dose of 50mg is high enough to cause any problems. I have some here at home and the capsules are 25mg each and the dose is to take two at a time. I used to take quite a bit of benedryl to sleep as well. I've been an insomniac since hight school. I never had any trouble with it at those dosages and it definitely did not make me "high", just tired! I also know some people that take benedryl at those dosages on a regular basis to help with their allergies. So I really don't think they have to worry about addiction or any physical problems CAUSED by the med if being taken at that normal dose. However, if this person has been having to take it every night in order to get to sleep it is probably a sign of a more severe sleep disorder and they may want to talk to a doctor about getting a sleeping medication that is more intended for long term use.
I would be shocked if that much benadryl did not greatly alter your friend's state of conciousness. You can get 'high' on benadryll. I think it requires a small fraction of 1000mg. if you go to a search engine and search for "diphenydramine experience" there is a lot of info. diphenhydramine is the active ingredient in benadryl, so search for that. also inlude the word experience in your search. you should get interesting results.
I imagine stopping such a large dose cold turkey would have extreme consequences. Probably severe insomnia, among other things. Definately talk to a doctor or look into this sort of thing online. Good luck,
Not long ago, I took too much Benadryl and had a bad, bad reaction to it. Within 30 minutes, I started halluca-hearing, my legs felt weighed down, I was seeing flashes of lights and colors, and then the room started spinning. I fought hard to not pass out. I had no muscle control, my speech was slurred, and then I had these weird seizures or spasms that took over my whole body. I was so relieved when it all slowed down and stopped. After that, I slept for 18 hours and now,I won't take it anymore-allergies or not.
Bad party favor:
I knew some people who tried to trip on Dramamine and all they got was SICK!!! (Ironic, huh)
Thanks for the replies everyone! Tina, to clarify, he is taking 50-60 pills, not mg. So if I figured it right, it's around 1000mg. It just seems impossible to me, but I know he buys them in 200 count bottles and buys 2-3 bottles per week. I know he needs help, but he won't, and I'm a recovering addict myself so I know it's a waste of time to argue with him until he is willing. Just hoping he gets willing before this kills him, which I can't believe it hasn't already. Thanks for taking the time to give all of your input, I really appreciate it!
Christin - I really really think you should maybe consider turning him in to parents, brother, sister, grandparents, uncle - someone who can intervene quickly. He may think what he is doing is harmless but it is far far from it. I don't know how old he is - but surely there are family members who care and might help do something to get him out of immediate danger. You are right - you can't force him into recovery or make him want to stop - but I'm afraid if someone doesn't step in he could die. There is is difference to me sometimes in saving someones life - and practicing tough love waiting for a bottom. Please think about doing something besides talking to him..even if you have to involve the authorities.
Thanks for the reply BeginAgain...guess I can be honest and say that he's my husband. I'm just afraid of how he would react if he ever saw these postings, cause I know that from time to time he surfs for info about this topic and with how irrational he has been lately I don't know how he'd react if he discovered I was researching this, even in such an anonymous way. Obviously he is completely unstable right now. Anyway, he's 39 years old and there's no one to intervene but me, and honestly, I'm afraid of what he would do if I did intervene. To add to the craziness of it all, he is going to have surgery next week to repair a hernia, and he refuses to tell any of the doctors that he takes benadryl at all. He says if it's his time to go, so be it. I'm not going to risk my life or my son's by making him go into a rage and do god knows what if I were to "turn him in", so this is where I am. I wish I could find more specific information on what this could do to him, something authoritative that I could show him to try to impress upon him how serious this is. But without going to sources that would endanger the anonymity that I would have to keep without setting him off, I don't know where else to look.
Anyway, thanks again for the reply...any information that anyone has is greatly appreciated, and I will keep posting as this "situation develops" so to speak.
Well, he had the pre-op blood tests, etc. yesterday...no news but I don't know if all that benadryl would even show up or indicate any problems. He says he is tapering down in preparation for surgery in 2 days...but I think he is drinking to make up for it. I would think that having all that benadryl in his system would require the anesthesiologist to adjust the amount of general anesthesia that he would need...honestly, I'm at the point where I think it would serve him right if the worst that happened was that he felt pain during the surgery from not being properly anesthetized or whatever. I just hope that that is the worst that can happen.
Thanks for the replies and for keeping us in your thoughts and prayers :-)
Yes, I have heard of people becoming addicted to Benadryl, my mother is one. She has been in treatment for alcohol and drugs 3 times, the last time was for benadryl. At first I didn't believe that was all she was taking even though there were many empty packages all over her house and in her trash...yes we went through her trash trying to find out what all she was on. She became quite psychotic. The doc put her in the hospital to monitor her for a week. I couldn't say she had any w/d but it took a while for her to become "normal".
I'm going to do the search that someone posted about. I think she continued to use/abuse them but when she started having BP probs I think she stopped. Not a subject open for discussion with her.
Ah yes..."not open for discussion"...I think my husband's favorite way to say that is "it's not on the table" (for discussion)...nothing I can say or do to change that. I continue to be surprised by the fact that one can or would want to get high on benadryl...anyway, he says he only took 3 the last couple of nights, so hopefully he will be alright. Thursday morning we'll find out I guess :-)